Lipitor and alcohol are not to be taken together. There are several different problems that can arise due to this deadly combination.
Lipitor is one of the drugs commonly advised to control or reduce high cholesterol levels. You may be instructed to take lipitor if you are at high risk of developing a heart failure.
You may be grouped in this high risk category if you are aged, if you smoke, suffer from conditions such as high blood pressure, diabetes or have a family history of heart disorders. (1)
There are several precautions that need to be followed while consuming lipitor. While there are many things to be kept in mind, one aspect to be always remembered is that lipitor and alcohol aren’t to be consumed together.
Lipitor is a synthetic drug that is associated with a wide variety of changes in your body. While it can help reduce your cholesterol levels, it also has some side-effects. (1, 2)
The common side-effects noted with regular consumption of lipitor include abdominal pain, diarrhea, constipation, heartburn and accumulation of gas (flatulence).
Headache or joint pains are also commonly associated with the use of lipitor. In severe cases, you may notice muscle pain, yellowing of skin, difficulty in breathing or swelling of the face and neck. (2)
Lipitor and alcohol can interact leading to unwanted circumstances. Both these can lead to liver damage when taken over a long period of time. Alcohol can enhance the severity of the side-effects of lipitor.
Therefore, the common side-effects which generally may not bother you much may become quite bothersome if you consume alcohol while on lipitor therapy. (2)
Studies conducted on rats have also confirmed the ill effects of alcohol and lipitor when used simultaneously. It was noted that the cells of the intestine became inflamed when lipitor and alcohol were administered simultaneously.
Further, it was also reported that such an effect lasted over a month after discontinuing. (3)
There are certain precautions that need to be followed to decrease the combined effect of lipitor and alcohol. As alcohol can increase the risk of side-effects, it is important for you to discuss with your doctor about it before starting on lipitor. You must inform your doctor if you generally consume more than 2 alcoholic beverages every day. You may either have to reduce the consumption or completely abstain from drinking while on lipitor.
Find Us On Facebook